Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 60, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 20, 1996, 7:43 PM CDT for Carter County, Stephens County, Oklahoma. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 20, 1996, 7:43 PM CDT (00:43 UTC)
- Expired
- Oct 20, 1996, 8:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carter County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 7:46 PM CDT | Hail 0.88 | Velma, OK | |
| Oct 20, 7:51 PM CDT | Hail 1.75 | Velma, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2190 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 210045
TOROKC
OKC019-137-210115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
743 PM CDT SUN OCT 20 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
NORTHWESTERN CARTER
IN SOUTHWESTERN OKLAHOMA
EASTERN STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
ALMA...ALPERS...COUNTYLINE...FOX...GRAHAM...HENNEPIN...LOCO
...MILO...POOLEVILLE...RATLIFF CITY...TATUMS...TUSSY AND
VELMA
AT 743 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO AT ANY TIME. A SPOTTER REPORTED A FUNNEL CLOUD NORTH
OF LOCO AT 743 PM. THE PARENT THUNDERSTORM IS MOVING EAST AT 35 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3432 9734 3432 9782 3457 9779 3457 9734What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 20, 3:57 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 20, 3:57 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 330 PM CDT SUN OCT 20 1996 CDFNT HAS EDGED INTO NWRN CORNER OF OK THIS AFTN WHILE TO THE SW AN AREA OF SCT TSTMS HAS DVLPD IN THE SERN TX PH. FNT MOVG ON THROUGH MUCH OF THE FA TNGT WHILE LARGE AMP UPR TROF DVLPS AND APRCHS FM THE W. SUF DESTABILIZATION TO WARRANT MENTION OF TSTMS MST ALL ZONES TNGT THO LO LVL MSTR WL BE SHALLOW DUE TO VEERING LO LVL WNDS AHD OF THE FNTL ZONE. THE REAL CAA LAGS THE FNT CONSIDERABLY AND WL GET STARTED LATE TNGT AND TMRW WITH STEADY OR VRY SLOLY FALLING TEMPS EXPECTED MUCH OF THE AREA BY LATE MRNG. WITH GOOD LIFT FM APRCHG UPR WV... CLOUDY SKIES AND CHC OF RAIN ALSO ANTICIPATED. MODELS SHOW THICKNESS VALUES SUF COLD FOR SOME OF THE RAIN TO BCM MXD WITH SNOW NWRN COUNTIES BEFORE THE THREAT OF PCPN TAPERS OFF BY ERY MON NGT WITH END OF UVV FROM THE UPR SYSM. FCSTID = 12 OKC 53 55 36 50 / 30 40 20 10 HBR 49 52 < 36 52 / 30 50 20 10 SPS 59 64 38 56 / 30 40 30 10 GAG 40 42 29 47 / 30 40 20 10 PNC 50 53 35 48 / 30 40 30 10 DUA 63 66 45 56 / 30 40 30 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 20, 4:52 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
455 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
436 PM QUANAH TX 0.75 INCH HAIL.
10/20/96 HARDEMAN
MCCAMMONLocal storm report, Oct 20, 5:59 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
558 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
555 PM 4 SOUTH SNYDER OK 65 MPH WINDS
10/20/96 TILLMAN
CWLocal storm report, Oct 20, 6:27 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
628 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM 3 NW CHATTANOOGA OK .88 INCHES HAIL
10/20/96 COMANCHE
CWLocal storm report, Oct 20, 6:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM 7 SW LAWTON OK 1.00 INCH HAIL
10/20/96 COMANCHE
CWLocal storm report, Oct 20, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
732 PM CDT SUN OCT 20 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
720 PM DUNCAN OK 1.25 INCH HAIL.
10/20/96 STEPHENS
721 PM 4 W DUNCAN OK 1.75 INCH HAIL.
10/20/96 STEPHENS
721 PM 1 N EMPIRE CITY OK 1.75 INCH HAIL.
10/20/96 STEPHENS
728 PM 2 S DUNCAN OK 1.75 INCH HAIL.
10/20/96 STEPHENS
728 PM 2 SW DUNCAN OK 2.75 INCH HAIL.
10/20/96 STEPHENS
MCCAMMONThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 7:07 PM CDT | Tornado Warning | OUN | Stephens | 38 min |
| Oct 20, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| Oct 20, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 47 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 45 min |
| Oct 20, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 45 min |
| Oct 20, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 20, 8:30 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 20, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 50 min |
| Oct 20, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 46 min |
| Oct 20, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| Oct 20, 9:15 PM CDT | Tornado Warning | OUN | Murray | 30 min |
| Oct 20, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 40 min |
| Oct 20, 9:40 PM CDT | Flash Flood Warning | OUN | Murray | 3 hr |
| Oct 20, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| Oct 20, 9:43 PM CDT | Tornado Warning | OUN | Murray | 32 min |
| Oct 20, 9:47 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 43 min |
| Oct 20, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 41 min |
| Oct 20, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 48 min |
| Oct 20, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 43 min |
| Oct 20, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
| Oct 20, 10:26 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 49 min |
| Oct 20, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 40 min |
| Oct 20, 10:41 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| Oct 20, 10:45 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 60 min |
| Oct 20, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 53 min |
| Oct 20, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 49 min |
| Oct 20, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 53 min |
| Oct 20, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Pushmataha | 47 min |
| Oct 21, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 29 min |
| Oct 21, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Choctaw, Pushmataha | 60 min |
| Oct 21, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 30 min |
| Oct 21, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 47 min |
| Oct 21, 1:32 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 43 min |
| Oct 21, 2:53 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 67 min |
| Oct 21, 9:38 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan, Choctaw, Pushmataha | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.